In response to a surge of hospital admissions and deaths related to vaping last year, the National Heart, Lung, and Blood Institute (NHLBI) worked quickly to shed light on the epidemic and spur new research. On October 23, 2019, NHLBI convened an expert working group to identify research needs and opportunities toward understanding this new disease, which became known as e-cigarette, or vaping, product use-associated lung injury (EVALI). Participants included researchers and clinicians with expertise in e-cigarettes, acute and chronic lung injury, and critical care; as well as representatives from the NHLBI, the National Institute on Drug Abuse (NIDA), the National Cancer Institute (NCI), the NIH Office of Disease Prevention, the Centers for Disease Control and Prevention (CDC), and the Food and Drug Administration (FDA).[i]
Electronic cigarettes, or e-cigarettes, have been on the international market since 2007. Studies show that the public believes e-cigarettes are healthier than traditional cigarettes, and that these products can even improve health and physical fitness. Yet the EVALI outbreak and other mounting evidence suggests that e-cigarettes pose risks to lung and heart health that outweigh their potential health benefits. For example, a recent NIH-funded study of young adults suggests that just one vaping session—even without nicotine—produces temporary stiffening and other adverse changes in the body’s blood vessels. An earlier study on mice found that chronic, daily exposure to e-cigarette vapor can produce lasting increases in artery stiffness, which is a risk factor for heart attack and stroke.
Those risks are of special concern for young people. Data from national surveys funded the CDC and FDA show that over the past several years, rates of e-cigarette use have remained level or declined among adults age 25 and over, but have increased steeply among adolescents.
From the start of the EVALI outbreak, the CDC has monitored the disease in partnership with local and state health departments. EVALI first emerged in early 2019 and reached its peak incidence in September 2019. As of February 18, 2020, a total of 2,807 hospitalized EVALI cases or deaths had been reported to the CDC from all 50 states, the District of Columbia, Puerto Rico, and the U.S. Virgin Islands. Scientists from CDC, FDA, and NIH have worked with regional health officials and academic researchers to make rapid, life-saving advances in understanding EVALI, but questions remain.
All patients with EVALI have a history of e-cigarette use, also called vaping. The majority report having used vaping products that contain tetrahydrocannabinol (THC)—the primary active ingredient in marijuana. However, no specific single product or substance has been linked to all cases, nor has any single device.
Symptoms of EVALI can include fatigue, fever, and weight loss; respiratory symptoms such as cough, shortness of breath, and chest pain; and gastrointestinal symptoms such as nausea, vomiting, abdominal pain, and diarrhea. It can progress quickly to a severe and sometimes fatal course. Many patients who were reported to the CDC developed respiratory failure; some developed pneumothorax or pneumomediastinum (air outside of the lungs), both of which are life-threatening.
Blood tests from patients with EVALI reveal signs of significant inflammation and compromised liver function, even in mild and moderate cases. Chest X-rays show lung injury, even in patients that only have gastrointestinal symptoms. One hallmark of EVALI is the presence of ground glass opacities in both lungs, which look similar to the small fragments of a shattered windshield. This appearance results from liquid deposits on the small air exchange sacs in the lungs (alveoli), as well as inflammation of the alveoli.
There is no standard treatment for patients with EVALI. Commonly used treatments include supportive care, and sometimes steroids to reduce inflammation. Severe EVALI is treated like acute respiratory distress syndrome (ARDS). Depending on severity, that could include use of supplemental oxygen, mechanical ventilation, or even extracorporeal membrane oxygenation (ECMO), in which blood is pumped to an external artificial lung and then back into the bloodstream.
Little is known about the long-term outcomes of EVALI. However, some cases of relapse have been reported among patients who return to vaping.
There are many different ways to vape, from different devices to different personal techniques, and there are hundreds of possible ingredients in vaping liquids. Any of these factors could affect the risk of EVALI and other health outcomes.
E-cigarettes and related products work by heating liquids that typically contain nicotine and flavoring. The heat turns the liquid into a vapor that is inhaled into the lungs. Differences in the ways that people vape include the duration and volume of the puff, time between puffs, and the amount of time between inhalation and exhalation; sometimes, vapers hold their breath after inhaling for a more intense effect. Some people use a method called dabbing, which involves rapid heating to aerosolize highly concentrated THC.
Vaping liquids may contain oils, flavorings, and other additives, as well as heavy metals such as lead, arsenic, nickel, and mercury—all of which can be inhaled into the lungs. In collaboration with state health departments, the CDC has sampled lung secretions from dozens of patients with EVALI and found traces of vitamin E acetate in nearly all cases. This is a form of vitamin E found in vitamin supplements and skin creams, and is considered safe to ingest or apply to the skin (but not safe to inhale). At the time of the EVALI outbreak, e-cigarette dealers commonly used vitamin E acetate as an additive to dilute THC in vaping liquids. The dilution saves the dealer money, and since vitamin E acetate has a thick oily consistency, it makes the THC appear concentrated at full strength.
This is not the first time that vaping has been associated with debilitating lung disease. Other diseases related to vaping that have been observed over the past decade include acute respiratory distress syndrome (ARDS) and certain types of pneumonia. There may be some overlap between these conditions and what health officials now call EVALI. What makes EVALI unique is its sudden outbreak among nearly 3,000 otherwise healthy young and middle-aged people over the course of a few months. The CDC’s National Syndromic Surveillance Program found that emergency department visits related to vaping increased sharply in August 2019, peaked in September 2019, and have continued to decline since.
A multidisciplinary research approach will be critical to ensure the best understanding of all of the factors involved in development of this disease. This should include experts on toxicology, aerosol physics, chemistry, e-cigarette liquids, puff variations, vaping and dabbing, vaping device design and operations, lung and gastrointestinal disease, critical care, pathology, epidemiology, and human behavior and addiction. Engagement of consumers will be important, too, and could provide critical information for clinicians and researchers related to vaping and dabbing practices.
The CDC, which continues to provide updates on EVALI, has found strong evidence that the disease is associated with the use of vitamin E acetate as a solvent in vaping liquids that contain THC. However, the exact causes and mechanisms of EVALI remain unclear.
The development of systems that allow sharing health information and biospecimens from patients with EVALI, as well as vapers without signs of disease, will facilitate collaboration and rapid response to new cases of EVALI and other potential vaping-related diseases.
There is a need for extending laboratory and human research studies that can help us understand the causes of EVALI and the factors that determine its course. Even before EVALI emerged in 2019, the NIH was already supporting research to better understand the health repercussions of vaping, in part through the Tobacco Regulatory Science Program, administered in partnership with the FDA. In November 2019, NHLBI and several other NIH Institutes announced a Notice of Special Interest inviting current NIH-funded researchers to apply for additional funding to study vaping-related illness and to better understand the roles of vaping devices, flavorings, aerosols, and behaviors in its onset and outcomes. NHLBI has funded 18 awards through this NOSI, one of which is co-funded by the American Lung Association. Four additional awards have been funded by the FDA Center for Tobacco Products.
Although hospital admissions for EVALI declined to near zero by the end of 2019, sustained research on the effects of vaping will continue to be important. There is a strong possibility that new risk factors for vaping-related illness—in the form of new vaping products and behaviors—will emerge in the future. And the long-term health effects of vaping on the lungs, heart, and other vital organs and systems remain largely unknown.
NIH point of contact: Lisa Postow, Ph.D., Division of Lung Diseases, NHLBI
[i] For a full report, please see Crotty Alexander, LE et al. NIH Workshop Report: E-cigarette or Vaping Product Use Associated Lung Injury (EVALI): Developing a Research Agenda. American Journal of Respiratory and Critical Care Medicine. April 3, 2020.
[ii] The opportunities for future research discussed here do not necessarily reflect the official views of the NHLBI, NIH, or the U.S. federal government.